Iowa, 2018Drought in Iowa, July 1 to 31, 2018
July 1 to 31, 2018 · NWS DMX · 4 events in 4 counties and zones
Acute short term dryness continued near the Missouri border into southeast Iowa in July. This led to the expansion of extreme drought conditions into areas that have been relatively dry for over three years.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Acute short term dryness continued near the Missouri border into southeast Iowa in July. This led to the expansion of extreme drought conditions into areas that have been relatively dry for over three years.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 30, 11:44 PM CST, 16 minutes earlier.
Area forecast discussion, Jun 30, 11:44 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1244 AM CDT Sun Jul 1 2018
.DISCUSSION.../Tonight through Saturday/
Issued at 340 PM CDT Sat Jun 30 2018
Main concern is the next 18 hours as a boundary and decent
shortwave pass through the state. Currently, convection is
developing near the surface front in northern Iowa. Strong
instability exists in the warm sector with MUCapes of 4000-5000
j/kg and Downdraft Capes of 1300-1500. Severe convection is
expected for the next several hours with damaging winds and large
hail the main threat. While a tornado threat does exist, inflow
would need to back more substantially to make this more of a
concern. None the less, a brief spinup remains a possibility given
the impressive Cape values. Heavy rain become the primary threat
with time and this aspect will be covered in the hydro section
below. While the frontal convection continues to eventually press
south and east tonight, there will be some decrease in coverage
and intensity by late evening. However, the main shortwave will
arrive toward daybreak with increased dynamic forcing in the mid
levels across the northern half of the state. This should
reinvigorate convection overnight with another round of heavy
rainfall. Location of this heavy rain will be difficult to
pinpoint as CAMs vary considerably in placement given the previous
convection from the evening. However, the strong forcing be
sufficient to produce convection behind the surface boundary where
flow above the surface will still be supplying plenty of moisture.
Therefore, have continued high pops through the night.
System will pass across the state on Sunday with any remaining
convection confined to the far eastern portions of the state by
late morning. Otherwise, cooler and drier air will make conditions
much more comfortable than the past couple of days. Beyond this
timeframe, the east coast ridge will retrograde across the United
States during the upcoming week. Iowa will be on the extreme south
of the westerlies with temperatures generally above normal and
some threat for convection, although the bulk of it should remain
just north of the state.
&&
.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1241 AM CDT Sun Jul 1 2018
Showers and thunderstorms will continue through the remainder of
the overnight hours and into early morning. This will bring tempo
restrictions of MVFR or lower due to low cigs and significant
rainfall rates at times. Lingering MVFR cigs and a few showers are
possible into Sunday afternoon before we begin to clear out as
this system departs the area.
&&
.HYDROLOGY...
Issued at 340 PM CDT Sat Jun 30 2018
Major concern for the night will be the threat of heavy rainfall.
Plenty of moisture is available with PWATS approaching 2" in many
locations near the boundary. The will be ample moisture transport
and inflow as upper system works across the Plains and toward the
state by Sunday morning. Several rounds of convection can be
expected in portions of northern into central and western Iowa
through 12Z on Sunday. Deep warm cloud layers will also promote
efficiency along with good but not overwhelming updrafts. The WPC
moderate risk outlook is good although some concern that recent
models QPF has sifted slightly SE. Overall rainfall of 1 to 3
inches seems reasonable along with isolated locations possibly up
to 5-6 inches. The recent rainfall, moist soils and river/streams
running at or near capacity all indicate a strong potential for
flash flooding along with renewed and/or aggravated river
flooding. Have continued the flash flood watch and even expanded
to the southeast some to incorporate the new model guidance.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for IAZ004>007-
015>017-023>026-033>039-044>050-057>062-070>073-081-082.
&&
DISCUSSION...Cogil
AVIATION...Martin
HYDROLOGY...Cogil
Hazardous weather outlook, Jun 30, 3:09 PM CST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
409 PM CDT Sat Jun 30 2018
IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-081-
082-012115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-
Polk-Cass-Adair-Madison-Warren-Adams-Union-
409 PM CDT Sat Jun 30 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
There is a Moderate Risk of excessive rainfall with heavy rains
and flash flooding possible. A Flash Flood Watch is in effect. There
is also an Enhanced Risk of severe weather this evening into
tonight. Large hail and damaging winds will be the primary
threats, but an isolated tornado cannot be ruled out.
Minor to moderate river flooding will also continue along parts of
the Des Moines River Basin. Expected heavy rains may produce
additional flooding or exacerbate ongoing flooding. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Intermittent chances for thunderstorms linger Sunday morning and
continue off and on infrequently through the work week. The
severe weather potential is low at this time.
Flood Warnings are expected to continue for portions of the Des
Moines River Basin into next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed for severe weather and flash flooding
later this afternoon and tonight.
IAZ027-028-038-039-049-050-061-062-074-075-083>086-092>097-012115-
Butler-Bremer-Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek-
Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
409 PM CDT Sat Jun 30 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
Thunderstorms are likely tonight. Some may be severe with locally
heavy rains. Large hail and damaging winds would be the primary
threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Intermittent chances for thunderstorms linger Sunday and continue
off and on infrequently through the work week. The severe weather
potential is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed tonight.
In the hours before
Local storm report, Jun 30, 9:52 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1052 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM FLASH FLOOD 3 ENE WINDSOR HEIGHTS 41.63N 93.67W
06/30/2018 POLK IA PUBLIC
REPORT VIA SOCIAL MEDIA. STREET AND GUARD
RAILS BEING WASHED AWAY WITH THE GROUND
DETERIORATING.
&&
MJBLocal storm report, Jun 30, 10:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 2 N WINDSOR HEIGHTS 41.63N 93.71W
06/30/2018 POLK IA PUBLIC
7 INCH TREE BRANCH DOWN AT 67TH AND
MEREDITH.
&&
AKLocal storm report, Jun 30, 10:13 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1113 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM HEAVY RAIN 1 NE WATERLOO 42.50N 92.33W
06/30/2018 E2.05 INCH BLACK HAWK IA BROADCAST MEDIA
KWWL REPORTS.
&&
AKLocal storm report, Jun 30, 10:19 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1119 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 2 ENE URBANDALE 41.64N 93.71W
06/30/2018 POLK IA TRAINED SPOTTER
REPORT VIA SOCIAL MEDIA. LARGE TREE BRANCHES
DOWN 6 TO 10 INCHES IN DIAMETER.
&&
MJBLocal storm report, Jun 30, 10:26 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1126 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM HEAVY RAIN 1 SSE SAYLORVILLE 41.67N 93.62W
06/30/2018 E7.50 INCH POLK IA PUBLIC
7.50 INCHES NEAR SAYLORVILLE AREA IN RURAL
POLK COUNTY AS OF 1124 PM CDT.
&&
AKLocal storm report, Jun 30, 11:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1243 AM CDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM HEAVY RAIN 3 SSE ALLEMAN 41.77N 93.58W
07/01/2018 E6.92 INCH POLK IA TRAINED SPOTTER
6.92 INCHES AS OF 1242 AM.
&&
AKDrought, Monroe
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.030, -92.869 (the zone’s center; the record gives no point)
Acute short term dryness continued the severe drought conditions in far southeast Monroe county through the month of July.
Drought, Wapello
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Wapello forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.031, -92.409 (the zone’s center; the record gives no point)
Acute short term dryness continued the severe drought conditions across the southern half of Wapello county through the month of July.
Drought, Appanoose
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Appanoose forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.743, -92.869 (the zone’s center; the record gives no point)
Acute short term dryness worsened drought conditions to exteme in southeast Appanoose county during July with severe drought conditions across the remainder of the county.
Drought, Davis
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Davis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.748, -92.410 (the zone’s center; the record gives no point)
Acute short term dryness worsened drought conditions to extreme levels across much of central and southern Davis county with severe drought conditions remaining in the north for the month of July.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 5, 20189 deaths · 2 events
- Heat in Vermont, July 1 to 6, 20184 deaths · 16 events
- Heat in Arizona, July 1 to 4, 20184 deaths · 4 events
- Excessive Heat in Pennsylvania, July 1 to 5, 20182 deaths · 12 events
- Flash Flooding and Flooding in Iowa, July 1 to 28, 2018$2.9 million · 70 events
- Wildfire in Utah, July 1 to 31, 2018$25 million · 1 event
- Rip Current in California, July 1, 20181 death · 1 event
- Flooding in Minnesota, July 1 to 22, 2018$2.8 million · 5 events
- Damaging Wind in Texas, July 1, 2018$500,000 · 61 kt wind · 1 event
- Damaging Winds in Michigan, July 1, 2018$125,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Arkansas, July 1 to 3, 2018$140,000 · 1 in hail · 5 events
- Excessive Heat in Missouri, July 1, 20187 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766048, 766049, 766050, 766051.